Acne Community
5.37k Members
Avatar universal

hair loss due to doxycycline

Hi,

I have been experiencing hair loss for the past 3 months and im not sure why. A couple pf months before i started losing hair i was on doxycycline 50mg twice a day for about two months as well as metformin for pcos. I also had my hair chemically straightened with bio ionic retex system. Although i have had the smoothing treatment before and never experienced any hair loss. I have stopped both medications and no longer blow dry or straighten myhair as i used to do it everyday. Even three months after stopping meds my hair continues to fall although it seems to have lessened somewhat. I have lost more than half of my hair which used me so thick long and curly. I went two different derms. First one checked iron, thyroid, lupus, and testostrone levels and everything came back normal. The first derm denied it could be the doxycycline however second derm said it probably was the doxycycline as she has had patients on doxy experience hair loss but assured me it would grow back. She told me to come back in three months but im so worried about it constantly and dont want to go bald. Most of hair loss seems to be on the back of head near neck/nape area and front, my part is also thinning. I dont think its the pcos because i have had that for over 5 years and never experienced hair loss or thinning before plus i heard that is supppsed to begradual mine has been all of a sudden. If anyone has experienced this or knows someone who has please let me know what i can do and if my hair will grow back??
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Hi there,
Hair loss can be a side effect of some medications.Doxycycline in general does not cause hair loss as its common side effects. Hope you are doing well. Every person has some hair loss. Hair loss of about 50-100 per day is normal.  Medical causes of hair loss are hormonal problems (low thyroid), seborrhea, alopecia areata, stressful illness. Other causes: genetic male/female pattern baldness, telogen effluvium. It would be best to consult a skin specialist for your symptoms to find out the cause of your complaints. Increase the intake of proteins in your diet, take a multi vitamin and zinc supplements. Adequate sleep and hydration are also important. Use a mild shampoo and conditioner. You might need to get investigated further maybe to establish a cause of the hair loss - hormone levels, thyroid function tests, any skin disease etc. This would help in establishing a diagnosis and then planning further management of your symptoms. Keep me posted. Hope this helps. Good luck and regards!
Avatar universal
You have my sympathy. I was prescribed a low daily dose of doxycycline six months ago to help my rosacea, which was severe. The pills have made a positive difference to my skin but my hair, previously very thick, has been shedding for months and is now noticably thin and dry-looking. It's reached the point when I'm debating which is worse: going back to a red, inflamed face or persisting with the treatment and ending up with the female version of a tortured Donald Trump comb-over. The hair loss is so constant that I can no longer cook without putting on a scarf to prevent stray hairs from falling into food. Nice!
My dermatologist  - I'm being treated on the NHS, in the UK - seemed vague about whether this is a recognised side effect but I have few doubts that there is a link.  (Past, shorter doses of anti-biotics have tended to have the same effect.  It is just more pronounced this time.)
The question is, what do I do about it?
Have an Answer?
Acne Community
5.37k Members
7.22k Questions
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions